Georgia, 2003Flash Flooding and Hail in Georgia, July 10, 2003
July 10, 2003 · NWS FFC · 16 events in 11 counties and zones
6 flash flood, 5 thunderstorm wind, 2 lightning, 2 hail, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $268,000
- Crop damage
- $1,000
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 10, 4:00 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 10, 4:00 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT THU JUL 10 2003
UPDATED TO INCLUDE AVIATION DISCUSSION.
MAIN PROBLEM IS THE TIMING OF THE COLD FRONT. MODELS HAVE BEEN
CONSISTENT IN DELAYING THE FRONT. NOW THE MODELS HAVE THE FRONT
COMING INTO THE STATE SOMETIME FRIDAY...HOWEVER MOISTURE FIELDS DO
NOT REFLECT THIS AND KEEP MOISTURE ACROSS THE CWA THROUGH EARLY
FRIDAY EVENING. WITH THE MODELS NOT HANDLING THE FRONT POSITION
WELL...I AM SCEPTICAL THAT DRYING WILL OCCUR FRIDAY AFTERNOON. WILL
THEREFORE KEEP CHANCE POPS GOING ACROSS THE CWA THROUGH FRIDAY AND
TAPER THE POPS OFF FRIDAY EVENING AND NIGHT. NEXT SHORT WAVE WILL
ENTER THE CWA LATE SATURDAY INTO SUNDAY. WILL UP POPS TO CHANCE
CATEGORY BOTH SATURDAY NIGHT AND SUNDAY. STUCK CLOSE TO GUIDANCE
TEMPS.
.PRELIMINARY POINT TEMPS/POPS...
KATL 88 70 86 69 / 50 60 50 30
KAHN 88 71 87 69 / 50 50 50 30
KGVL 86 69 85 68 / 60 60 50 20
KRMG 88 70 87 68 / 60 70 50 20
KCSG 91 73 90 71 / 30 30 50 30
KMCN 93 72 90 72 / 30 30 50 30
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
17
AVIATION DISCUSSION...
WEAK SHORT WAVE MOVING ACROSS N GA HAS CAUSED SOME 3500 FT CEILINGS
JUST N OF ATL AND COULD POSSIBLY AFFECT ATL. MOST OF THE CLOUDS ARE
ABOVE 12000. GENERALLY EXPECTING 4000 TO 4500 SCT-BKN CLOUDS LATER
TODAY. CONVECTIVE ACTIVITY A BETTER THREAT TODAY THEN WEDNESDAY AND
STRONGLY DIURNAL. WSW SURFACE WINDS WILL CONTINUE. BDL
Hazardous weather outlook, Jul 10, 5:00 AM EST, 3 hours 30 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT THU JUL 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
SCATTERED THUNDERSTORMS EXPECTED TODAY WITH ISOLATED SEVERE
THUNDERSTORMS POSSIBLE.
.SYNOPSIS...
HIGH PRESSURE ACROSS THE AREA WILL WEAKEN THROUGH TONIGHT AS A SLOW
MOVING COLD FRONT MOVES TO THE OHIO TO LOWER MISSISSIPPI VALLEYS.
WEAK LOW PRESSURE FROM THE CAROLINAS INTO EAST GEORGIA WILL CONTINUE
TODAY.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING.
HOWEVER...IF ANY THUNDERSTORMS BECOME SEVERE THEY WOULD MOST LIKELY
PRODUCE DAMAGING DOWNBURST WINDS. THE MOST LIKELY TIME FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING.
.DISCUSSION...
A VERY MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA.
CAPES OF 1500 TO 3000 CAN BE EXPECTED ALONG WITH LIFTED INDICES OF
MINUS 4 TO MINUS 8. HIGH PRESSURE ALOFT THAT HAS BEEN INHIBITING
THUNDERSTORM DEVELOPMENT IS WEAKENING...AND AN UPPER LEVEL
DISTURBANCE IS APPROACHING THE AREA LATE TONIGHT. HOWEVER...THE BEST
MOISTURE TO PRODUCE THUNDERSTORMS IS LOCATED OVER NORTH GEORGIA...
WHILE THE BEST INSTABILITY TO PRODUCE SEVERE THUNDERSTORMS IS
LOCATED OVER CENTRAL GEORGIA. WHILE SCATTERED THUNDERSTORMS ARE
EXPECTED LATER TODAY INTO TONIGHT...ONLY ISOLATED STORMS MAY BECOME
SEVERE.
.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
BDL
Event by event
6 flash flood, 5 thunderstorm wind, 2 lightning, 2 hail, 1 heavy rain. Local standard time, as filed.
Flash Flood, Dawson
- When
- July 10, 8:30 AM EST to 10:30 AM EST
- Where
- Dawson County, West Portion
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.817, -83.167
The Dawson county Emergency Management Director reported that excessive rainfall had forced several creeks out of their banks across the western portion of the county near Juno. At least four roads across the county had to be closed because of flooding. In addition, a car was washed off Turnell Creek Road near Juno.
Lightning, Dawson
- When
- July 10, 10:00 AM EST
- Where
- Dawson County, Countywide
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.444, -84.171 (the zone’s center; the record gives no point)
The Dawson News and Advertiser reported that lightning strikes caused several fires around the county, especially the western portion, and killed a rare white Siberian Tiger at a local zoo. Two homes were struck and set on fire by lightning, one being a total loss in the Big Canoe area where a small forest fire also erupted from another lightning strike. Another home was set on fire in Dawsonville, which sustained minor damage and a gas line was also struck near another home.
Flash Flood, Dawson
- When
- July 10, 2:00 PM EST to 3:30 PM EST
- Where
- Dawson County, West Portion
- Crop damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.800, -82.717
The Dawson county 911 center reported that several creeks were out of their banks as a result of excessive rainfall during the early afternoon. Bailey Waters, Shoal Creek, and Abbott Creek were all out of their banks. Several sheep were also washed down a road in the flood waters.
Flash Flood, Pickens
- When
- July 10, 2:15 PM EST to 3:30 PM EST
- Where
- Pickens County, Blaine
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.867, -85.500
The public reported that water was flowing over Georgia Highway 53.
Hail, Cobb
- When
- July 10, 3:30 PM EST to 3:52 PM EST
- Where
- Cobb County, Mableton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.333, -84.717
The public reported penny to quarter-sized hail in Mableton and Smyrna, with nickel-sized hail west of Smyrna.
Flash Flood, Cobb
- When
- July 10, 3:40 PM EST to 5:45 PM EST
- Where
- Cobb County, Kennesaw
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.942, -84.577 (the zone’s center; the record gives no point)
The public reported that Kennesaw Avenue was flooded, with up to two feet of water over the road in spots between Kennesaw and Marietta. Others reported that some roads in the Six Flags area of far south Cobb county were flooded with several inches of water flowing over the roads.
Thunderstorm Wind, Fulton
- When
- July 10, 4:15 PM EST to 4:20 PM EST
- Where
- Fulton County, Atlanta
- Measured
- 53 kt (61 mph) estimated gust
- Deaths
- 3 direct, 0 indirect
- Property damage
- $35,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.790, -84.467 (the zone’s center; the record gives no point)
The Fulton county Emergency Management Director, as well as the Atlanta-Journal Constitution, reported that a large, 100-year old oak tree fell on a Sport Utility Vehicle (SUV) stopped in traffic in the Virginia-Highland neighborhood of midtown Atlanta. Three of the four people in the vehicle were killed instantly when the tree fell on the vehicle, including a 37-year old mother and her two boys, one three years old and the other only six months old. The husband in the front seat was uninjured. There were several other reports of trees and even some power lines down during the thunderstorm which left up to 30,000 residents of Atlanta without power during the evening.
Flash Flood, Fulton
- When
- July 10, 4:30 PM EST to 5:45 PM EST
- Where
- Fulton County, 3 mi ENE of Atlanta
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.790, -84.467 (the zone’s center; the record gives no point)
Local Atlanta television media reported that a number of roads in and just east of midtown Atlanta were flooded and impassable.
Flash Flood, De Kalb
- When
- July 10, 4:45 PM EST to 6:15 PM EST
- Where
- De Kalb County, North Atlanta
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.772, -84.226 (the zone’s center; the record gives no point)
Local Atlanta television news media reported that a number of roads were flooded across the western portion of the county.
Thunderstorm Wind, Dade
- When
- July 10, 5:55 PM EST
- Where
- Dade County, Trenton
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.517, -84.350
The Dade county Assistant 911 Director reported that a couple of small trees were down. He estimated wind gusts between 40 and 50 mph.
Thunderstorm Wind, Clayton
- When
- July 10, 6:10 PM EST
- Where
- Clayton County, Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.817, -84.583
An amateur radio operator reported that one tree was blown down on a house in downtown Jonesboro and another tree was blown down on a car.
Heavy Rain, Fulton
- When
- July 10, 6:12 PM EST to 8:00 PM EST
- Where
- Fulton County, Palmetto
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.767, -84.400
An amateur radio operator reported that heavy rain resulted in flooding of U.S. Highway 29 in Palmetto.
Lightning, Fayette
- When
- July 10, 6:30 PM EST
- Where
- Fayette County, 2 mi SSW of Fayetteville
- Property damage
- $25,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.414, -84.494 (the zone’s center; the record gives no point)
An amateur radio operator reported that lightning set a house on fire just southwest of Fayetteville in the Lakemont subdivision.
Thunderstorm Wind, Wilkinson
- When
- July 10, 6:45 PM EST
- Where
- Wilkinson County, Irwinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.802, -83.171 (the zone’s center; the record gives no point)
The Wilkinson county 911 center reported that three trees were blown down.
Hail, Coweta
- When
- July 10, 6:45 PM EST
- Where
- Coweta County, Raymond
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.354, -84.763 (the zone’s center; the record gives no point)
The public reported penny to quarter-sized hail. One large 30-40 foot Birch tree was also split in two in Newnan.
Thunderstorm Wind, Wilkes
- When
- July 10, 7:00 PM EST to 8:00 PM EST
- Where
- Wilkes County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.782, -82.743 (the zone’s center; the record gives no point)
The Wilkes county Emergency Management Director reported that a number of trees had been blown down across the county. Widespread power outages were observed as well.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in West Virginia, July 10, 20036 injured · $2.7 million · F2 · 19 events
- Flash Flooding and Flooding in Ohio, July 10, 2003$859,000 · 50 kt wind · 13 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 2003$225,000 · 60 kt wind · 4 events
- Tornadoes and Flash Flooding in Virginia, July 10, 2003$13,000 · F1 · 24 events
- Flash Flood in West Virginia, July 10, 2003$80,000 · 1 event
- Tornado and Damaging Winds in Ohio, July 10, 2003$44,000 · F0 · 5 events
- Damaging Winds in Kentucky, July 10, 2003$30,000 · 50 kt wind · 2 events
- Damaging Wind in Ohio, July 10, 2003$30,000 · 61 kt wind · 1 event
- Lightning Strike in South Carolina, July 10, 2003$30,000 · 1 event
- Flash Flood and Flood in Indiana, July 10, 2003$20,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, July 10, 2003$20,000 · 60 kt wind · 2 events
- Damaging Winds in South Carolina, July 10, 200365 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334753, 5334024, 5334754, 5334821, 5334822, 5334015, 5334823, 5334014, 5334016, 5334022, 5334017, 5334018, 5334019, 5334020, 5334023, 5334021.